Alert archive / Iowa / Heat Advisories in 2021
Heat Advisory 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this heat advisory at Jun 16, 2021, 2:51 PM CDT for 10 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at Jun 17, 2021, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2021, 2:51 PM CDT (19:51 UTC)
- In effect from
- Jun 17, 2021, 1:00 PM CDT
- Expired
- Jun 17, 2021, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Van Buren County, IA, Washington County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WWUS73 KDVN 161951 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 251 PM CDT Wed Jun 16 2021 IAZ087-098-MOZ009-010-170400- /O.NEW.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/ Jefferson-Van Buren-Scotland-Clark- Including the cities of Fairfield, Keosauqua, Memphis, and Kahoka 251 PM CDT Wed Jun 16 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY... * WHAT...Heat index values up to 102 expected. * WHERE...In Iowa, Jefferson and Van Buren Counties. In Missouri, Scotland and Clark Counties. * WHEN...From 1 PM to 7 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ www.weather.gov/dvn
4 follow-up statements
517 WWUS73 KDVN 170202 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 902 PM CDT Wed Jun 16 2021 IAZ087-098-MOZ009-010-171015- /O.CON.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/ Jefferson-Van Buren-Scotland-Clark- Including the cities of Fairfield, Keosauqua, Memphis, and Kahoka 902 PM CDT Wed Jun 16 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY... * WHAT...Heat index values up to 102 expected. * WHERE...In Iowa, Van Buren and Jefferson Counties. In Missouri, Scotland and Clark Counties. * WHEN...From 1 PM to 7 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ www.weather.gov/dvn
221 WWUS73 KDVN 170809 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 309 AM CDT Thu Jun 17 2021 IAZ051-052-063-064-076-077-088-099-171615- /O.EXA.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/ Benton-Linn-Iowa-Johnson-Keokuk-Washington-Henry IA-Lee- Including the cities of Vinton, Cedar Rapids, Marengo, Iowa City, Sigourney, Washington, Mount Pleasant, and Fort Madison 309 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 102 expected. * WHERE...Benton, Linn, Iowa, Johnson, Keokuk, Washington, Henry IA and Lee Counties. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ IAZ087-098-MOZ009-010-171615- /O.CON.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/ Jefferson-Van Buren-Scotland-Clark- Including the cities of Fairfield, Keosauqua, Memphis, and Kahoka 309 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 103 expected. * WHERE...In Iowa, Jefferson and Van Buren Counties. In Missouri, Clark and Scotland Counties. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ www.weather.gov/dvn
718 WWUS73 KDVN 171451 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 951 AM CDT Thu Jun 17 2021 IAZ051-052-063-064-076-077-087-088-098-099-MOZ009-010-172300- /O.CON.KDVN.HT.Y.0001.210617T1800Z-210618T0000Z/ Benton-Linn-Iowa-Johnson-Keokuk-Washington-Jefferson-Henry IA- Van Buren-Lee-Scotland-Clark- Including the cities of Vinton, Cedar Rapids, Marengo, Iowa City, Sigourney, Washington, Fairfield, Mount Pleasant, Keosauqua, Fort Madison, Memphis, and Kahoka 951 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 102 expected. * WHERE...Portions of east central and southeast Iowa and northeast Missouri. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ www.weather.gov/dvn
599 WWUS73 KDVN 172020 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 320 PM CDT Thu Jun 17 2021 IAZ051-052-063-064-076-077-087-088-098-099-MOZ009-010-180000- /O.CON.KDVN.HT.Y.0001.000000T0000Z-210618T0000Z/ Benton-Linn-Iowa-Johnson-Keokuk-Washington-Jefferson-Henry IA- Van Buren-Lee-Scotland-Clark- Including the cities of Vinton, Cedar Rapids, Marengo, Iowa City, Sigourney, Washington, Fairfield, Mount Pleasant, Keosauqua, Fort Madison, Memphis, and Kahoka 320 PM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 102. * WHERE...Portions of east central and southeast Iowa and northeast Missouri. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ www.weather.gov/dvn
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:26 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 12:26 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1226 PM CDT Wed Jun 16 2021 ...18Z AVIATION UPDATE... .SYNOPSIS... Issued at 320 AM CDT Wed Jun 16 2021 The latest sfc/MSAS analysis was indicating a ridge maintaining acrs the western GRT LKS, while a NW-to-SE oriented quasi-stationary boundary extended acrs the plains from east MT, down thru central NE and into western AR with DPTs in the 60s pooling along this feature. Aloft a sharp upper ridge acrs the northern plains was starting to get acted upon by inland striding wave energy out of the Pacific Northwest. This ridge break down and return flow warming/moisture flux charge back into the region will fuel increasing storm chances by late tonight, but especially Thu night into early Friday. && .SHORT TERM...(Today and Tonight) ISSUED AT 320 AM CDT Wed Jun 16 2021 Today...The western GRT LKS ridge mentioned above will migrate toward the OH RVR Valley today. As it does, passing east to southeasterly boundry layer flow out of it will make for one more low humidity day. This with deep mixing into base of H75 MB inversion and dry antecedent conditions making the most of the thermal profiles in place, for above guidance highs in the mid 80s. A few areas in the east/NW IL may be limited to lower 80s, while areas in the west may be more characterized by mid to upper 80s. Tonight...Convective clusters or even MCS development parameters come together on nose of de-amplifying upper ridge acrs the eastern Dakotas into MN, and northwest IA late afternoon and this evening. Assessing several of the latest models and CAMs, they range from very little happening acrs the local area from this upstream activity, to a MCS or portion of one making it down into the area by Thu morning even if in weakening fashion. Mid level steering flow bending southeastward toward the CWA from the northwest upstream source region, and edge of H85 MB heat dome/H85 19-23c thermal gradient dip this way or just off to the west. Several models drop resultant storm clusters or MCS southward out of MN and acrs western/central MN possibly just scraping the western CWA fringes from late evening into the overnight period with little secondary development further east under EML and lingering ridge. Looking at convergent westerly 25 KT H85 MB jet after midnight making it acrs at least eastern IA with some WAA/THTA-E advection, and adequate MCS support parameters on trusted UKMET output, fell there will be at least some isolated to scattered higher based/elevated showers and storms either developing or making it acrs the local area late tonight. And still can't rule out a portion of an upstream MCS or storm cluster also getting into at least the northwest third of the DVN CWA. Will increase slight CHC to CHC POPs late tonight from northwest to east to cover both of these potentials. If they are more characterized by sctrd elevated cells in WAA regime, fcst soundings with mid layer MUCAPEs over 1000 J/kg, same layer lapse rates above the inversion/ EML of 6.5 C/km, and storm bearing winds support at least some small hail possible. Overnight low temps rather challenging with increasing southeast return flow, will go with range of mid 50s in the far east, to mid 60s west with non-diurnal trends possible before dawn. ..12.. .LONG TERM...(Thursday through Tuesday) ISSUED AT 320 AM CDT Wed Jun 16 2021 Key Messages: 1. Active pattern through early next week with primary periods for storms being Thu into Fri AM and Sun into Mon AM. 2. Resurgent heat and humidity expected ahead of the storms followed by transition to cooler/more seasonal temperatures and lower humidity for a time in their wake. Discussion: Initial focus will be Thursday into early Friday for the likelihood of storms with severe weather potential in a classic MCS serial type pattern for the area, with a broad upper ridge over the Southwest into Southern Plains and semi-zonal/northwest flow aloft. Thursday morning expect at least scattered showers and storms across the area aided by warm/moist advection on edge of EML plume, with low potential for more a decaying MCS and more widespread coverage impacting some areas west of the Mississippi River. This activity should gradually wane by mid to late morning with a diminishing nocturnal LLJ. Capping is anticipated to keep early to mid afternoon Thursday dry, with the focus for convective initiation being suggested just north/ northwest of the area from southwest WI through far northeast IA on edge of EML in strengthening large scale ascent and zone of upper level diffluence. Initially storms will have a risk for large hail and damaging winds given MUCAPE around 3000 j/kg and effective bulk shear around 40+ kts. Storms are expected to grow upscale into an MCS and propagate east-southeast Thursday evening/night with primarily a damaging wind threat. Any tornado potential would be attendant to mesovortex generation, which looks low at this time with 0-3km shear fairly weak at around 15 kts and aligned more parallel to anticipated QLCS motion. But, things can change and will depend on the mesoscale as we draw closer. At this time, areas most favored for the storms and thus having the greatest PoPs for Thursday eve/night is over the northern 2/3rds of the CWA roughly outlined by 06z SPC Day 2 Slight Risk area for Thursday. Something to monitor is potential for MCS propagation more toward the south in the mature stage veering into the warm air, which if occurs then would necessitate lower PoPs in far east counties and further increase along/west of Mississippi River. With increasing moisture (PWATs generally peaking at 1.6 to 1.8 inches) the threat for heavy rainfall will exist with the storms. Would expect some 1-2 inch amounts in areas that see the storms. This would be very welcomed in the drought stricken areas. Rainfall rates though will be high and much of this could fall in an hour or so, and with dry hardened ground in drought areas acting like cement could go largely into runoff leading to some ponding water. A veering SW low level jet late evening and overnight into E Iowa is favorable for regeneration of storms on west flank of MCS, and wouldn't rule out localized higher amounts of 3-4+ inches where this does set up with an attendant localized flash flood threat. As for highs Thursday, the forecast is for a return of the 90s with highs in the lower to middle 90s. This combined with dew points climbing into the 60s will push heat indices back up in the mid to upper 90s for many areas and possibly near 100 in portions of the west/southwest CWA. Confidence is moderate on temperatures however, as storm trends in the morning will play a role. If we see more organization occur with propagation into CWA and a cool pool then this could negatively impact highs in impacted areas. Friday will remain warm/hot with highs well into the 80s to lower 90s. Will have some low storm chances with a cold front late in the day and evening. Forcing, and convergence along the boundary look weak which should keep any coverage low. Slightly cooler and less humid air arrives Friday night and lingers through Saturday night. Temperatures mainly 60s for lows (50s in favored drainage areas), and 80s for highs Saturday. Attention by Sunday shifts toward a return of increased storm chances with a lifting warm front followed by a cold front Sunday night, as another vigorous upper level wave traverses the International border. The pattern looks rather similar and yet again one of a serial MCS type with organized storm cluster(s) and an inherent threat for severe weather in modest/strong deep layer shear and instability, with heavy rain potential. Cooler and drier weather looks to return again early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1225 PM CDT Wed Jun 16 2021 VFR conditions and light surface winds will continue to prevail this afternoon through tonight as high pressure slowly exits to the east of the region. Scattered thunderstorms are expected to develop over southern Wisconsin late tonight then track south- southeast across eastern Iowa. For now, the CID and BRL terminals appear most likely to see storms have prob30 groups added this cycle. MLI and DBQ could also be impacted, but the potential is too low to include any mention. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...McClure AVIATION...Sheets
Hazardous weather outlook, Jun 16, 4:43 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 443 AM CDT Wed Jun 16 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 443 AM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There will be a chance for isolated to scattered thunderstorms late tonight. Although severe weather is not currently expected, a few of these storms may be able to produce small hail. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a chance for thunderstorms Thursday morning. Severe weather is not anticipated with these storms, however small hail will be possible. Thursday evening and overnight, a complex of thunderstorms is expected to move across portions of eastern Iowa and northwest Illinois. The primary threats will be damaging winds and hail. The most favorable area for severe weather will be north of a line from Fairfield, Iowa to Burlington, Iowa to Roseville, Illinois. Very heavy rain is also possible with these storms and may result in localized flooding. Hot and humid conditions will result in heat indices from the mid 90s to near 100 degrees Thursday afternoon. Another chance of storms will be found Friday afternoon into early evening ahead of a cold front, mainly south of Interstate 80. An isolated strong storm is possible. Heat indices Friday afternoon will top out in the mid 90s to near 100 degrees across portions of southeast Iowa, northeast Missouri and west central Illinois. Additional storms are likely across portions of the area Sunday and Sunday night. Early indications suggest that some of these storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for today and tonight. However, spotter activation may be needed by Thursday evening.
Nearby
Heat Advisories in Iowa, 2021Heat Advisories in Missouri, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.